“Paracetamol used to treat acute lower back pain is no better than a dummy pill,” BBC News reports. A well-conducted trial casts doubts on the widespread recommendation that paracetamol is an effective treatment for lower back pain.
It reports on a randomised double-blind controlled trial of people with acute low back pain. All participants were told to remain active and avoid bed rest. They were split into three groups and asked to take regular medication and “as required” medication, if needed. This was either paracetamol or a placebo.
The average number of days to recovery for each group was between 16 and 17 days. Sustained recovery by 12 weeks was achieved by between 83% and 85% in all groups.
The severity of acute low back pain in this group was not sufficient to cause anyone to have time off work. This means the results of this study may not be applicable to people with more severe acute low back pain.
This was a well conducted study that would appear to suggest that the advice regarding paracetamol as a first-line treatment may need re-examining. However, as the authors themselves argue, it is too soon to start rewriting clinical guidelines for lower back pain based on this evidence alone.
Alternatives to painkillers
If you do experience lower back pain, there are other treatments that can be used as an alternative to, or in combination, with painkillers.
For more persistent pain, you may benefit from a course of physiotherapy. Your GP’s surgery should be able to arrange a referral to local NHS physiotherapy services.
Read more about treating back pain.
Where did the story come from?
The study was carried out by researchers from the University of Sydney, University of New South Wales and University of Newcastle, all in Australia. It was funded by the National Health and Medical Research Council of Australia and GlaxoSmithKline Australia.
The study was published in the peer-reviewed medical journal The Lancet.
It was widely covered in the UK media, and most of the coverage was fair and of a good quality, with several sources reporting comments from independent experts.
What kind of research was this?
This was a double-blind randomised controlled trial (RCT) looking at the effectiveness of paracetamol in improving recovery time from acute low back pain, compared to placebo.
An RCT is the best type of study design to find out whether healthcare treatments are effective.
The authors say that low back pain is a leading cause of disability worldwide and that guidelines on the topic universally recommend paracetamol as a first-line treatment.
This is despite the surprising fact that there is no high-quality evidence to support this recommendation.
The only other RCT the authors could find on the use of paracetamol compared with no active treatment in treating low back pain involved just 46 people.
What did the research involve?
The researchers recruited people with acute low back pain from 235 primary care centres across Australia. Patients had to be suffering a new episode of acute lower back pain (defined as shorter than six weeks duration and preceded by one month of no pain), with or without leg pain. The pain had to be of at least moderate intensity as measured by a validated scale.
People suspected of having serious spinal diseases such as cancer or fracture, or who were already regularly using painkillers, or who had had spinal surgery in the previous six months were excluded from the trial.
The trial had a “double dummy” design, which is a method of keeping participants and researchers “blind” to the treatment allocated, when two treatments cannot be made identical; in this case, there is a clear difference between taking paracetamol regularly and taking it as needed.
Participants were asked to take two tablets three times per day from a sealed “regular” box of pre-prepared medication, and had access to a sealed “as required” box for additional pain relief.
From this box, they could take one or two tablets up to four times per day. They were randomised by computer to one of three treatment groups:
- a “regular” box of paracetamol – (the equivalent of 3,990 mg daily) and a placebo “as required” box
- a “regular” placebo box and “as required” paracetamol box (maximum of 4,000 mg daily)
- placebo pills in both boxes
Neither patients, researchers, doctors nor other staff knew to which group patients were allocated.
All patients received advice about keeping active, avoiding bed rest and reassurance about their back pain and were followed up at one, two, four and 12 weeks. They were asked to continue the medicine until they recovered, or for four weeks, whichever occurred first. “Rescue” medication – two day’s supply of a painkiller called naproxen – was available for those with continuing severe pain assessed after one week.
Participants recorded pain scores into a daily pain and drug diary until they recovered or for four weeks, whichever was sooner. This was transcribed into a case report either by telephone interview or directly into an online database.
Researchers looked at the time until the participants recovered from pain, measured in days. Recovery was defined as the first day of 0 or 1 pain intensity as measured on a 0-10 pain scale, for seven consecutive days.
Using various validated scales, they also looked at
- pain intensity
- disability (assessed using a validated scale from 0 to 24)
- global rating of symptom change
- sleep quality
- quality of life
- feelings of depression
They also monitored participants’ adherence to treatment, satisfaction with treatment, use of other drugs and absence from work.
They analysed the results using standard statistical methods.
What were the basic results?
There were 1,652 people in the trial and the mean level of pain intensity at the start of the trial was 6.3 out of 10.
The researchers found that there was no significant difference in the number of days to recovery between the three groups.
The average time to recovery from back pain was
- 17 days (95% Confidence interval [CI] 14 to 19) in people taking paracetamol regularly
- 17 days (95% CI 15 to 20) in those taking paracetamol as needed
- 16 days (95% CI 14 to 20) in the placebo group
By 12 weeks, sustained recovery had occurred in 85% of participants in the regular group, 83% in the as required group and 84% in the placebo group.
Adherence to the regular tablets was initially high in all three groups, with median tablets consumed 5.4 out of the maximum of 6. This reduced in all three groups over the first four weeks to 1.6 in the regular group, 0.6 in the as required group and 1.2 in the placebo group. As required medication was only taken by any participant during the first week, with a mean average of 1.9 tablets per day in each group.
Rescue use of the non-steroidal medication, naproxen was only taken by up to 1% of participants during the first two weeks.
The number of participants reporting adverse events was similar between the groups (18.5% in the regular group, 18.7% in the as-needed group and 18.5% in the placebo group)
None of the participants were absent from work during the study period.
Between 72% and 76% of participants were satisfied with the treatment received, and around 30% of participants used other health services, such as physiotherapy.
Paracetamol had no statistically significant effect on short-term pain levels, disability, function, sleep quality or quality of life.
How did the researchers interpret the results?
The researchers say their findings suggest that paracetamol taken regularly or as needed does not affect recovery time compared with placebo in patients with acute low back pain.
“Simple analgesics such as paracetamol might not be of primary importance in the management of acute lower back pain”, said lead author Dr Christopher Williams from the University of Sydney in Australia, in an accompanying press release. “The results suggest we need to reconsider the universal recommendation to provide paracetamol as a first-line treatment for low-back pain, although understanding why paracetamol works for other pain states but not low-back pain would help direct future treatments.”
The researchers also say that recovery time in the trial was faster on average than in similar trials and say this could be because the advice and reassurance provided is more effective than drugs for acute low back pain.
This was a well-designed double-blind RCT to assess the effectiveness of paracetamol for acute low back pain.
Attempts were made to account for any confounding factors and there was good follow-up, with analysis provided for 97% of participants.
However, as the authors point out, this study had some limitations – for example, those taking part did not typically take the full recommended dose of paracetamol; and also, some used other treatments during the study period. It is also interesting to note that the severity of acute low back pain people were experiencing was not sufficient to cause anyone to have time off work. And very few required additional “as required” medication and only up to 1% took any of the non-steroidal anti-inflammatory medication, naproxen.
This suggests the results of this study might not be applicable to people with more severe acute low back pain, who may not respond to a placebo treatment in the same way.
Overall, however, this was a well-designed trial and the results are likely to be reliable. Why paracetamol may help with other types of moderate or severe pain – such as tooth extraction – but possibly not with low back pain, is uncertain.
As the authors say, further research is required on the effectiveness of paracetamol for low back pain before any changes are considered to existing guidelines.
Back pain is common and can be distressing, but in most cases it is not serious and usually gets better within 12 weeks. Encouragingly, sustained recovery was achieved by between 83% and 85% of the study participants which supports current advice to keep active and carry on with daily activities if you have acute back pain. Other treatments include hot and cold compression packs, manual therapy and exercise.
Paracetamol is safe when taken at the correct dose, but you should always check whether other medicines you are taking contain paracetamol. This way you can make sure that you do not accidentally exceed the maximum daily dose.